Q: Is This Combo of Meds
My husband is being treated for Bipolar disorder with many
medications and it is becoming an extreme concern for me. His current
medication list is as follows: Lithium 300mg am, Prozac 60mg am, Lithium 450mg
HS, Seroquel XR 300mg HS, Clonaxepam .25mg HS, Nexium 40mg, Toprol 50mg,
Lipitor 40mg. He is currently at risk for diabetes. His current weight is
332pounds. He wore a size 36 7 years ago and now wears a 46. My question is,
is this combination of medications reasonable? He's becoming more and more
angry and agitated unreasonably so and because his doctor is prescribing these
he becomes upset with me when I question it. He has a history of drug and
alcohol abuse. He is now has 20 months sobriety. I'm trying not to make this
too lengthy. I hope that I have given you enough information. I'm at a loss
for what to do.
Dear Ms. E’ --
Three issues stand out to my eye from your paragraph. First, your question --
"is this combination of medications reasonable?" Unfortunately, the answer
there is yes. Unfortunate, in the sense that all too often, successful
treatment of bipolar disorder can require multiple medications, not just one or
two. Your husband is on five (lithium through clonazapam in your list above).
In a research study from the mood disorders clinic at Harvard, the average
number of medications for patients in their program was 4. That was just the
Secondly, there is the very
controversial issue of the role of antidepressants in the treatment of bipolar
disorder. Indeed, there are several controversies, and your husband's situation
raises at least three of them. First, there is the question as to whether
antidepressants actually help at all in the treatment of bipolar depression.
Secondly, mood experts disagree on just how much risk antidepressants pose in
terms of sometimes making bipolar disorder worse, by inducing manic symptoms
(which can combine with depression symptoms to cause something called "mixed
state" -- which can include angry and agitated and unreasonable behavior. So
you can see that this question is relevant). Third, controversy also surrounds
the question of whether to continue antidepressants when a patient has responded
to them, or try to routinely take them back out as soon as possible.
I've summarized these three
issues (and one more, about whether antidepressants carry other risks) on my
website page entitled
Although somewhat technical, because I have written it for primary care
colleagues and psychiatry colleagues, you may be able to get through some of
it. What you'll discover is that available evidence does not clearly answer any
of these questions.
However, as you will also see,
it is certainly possible to interpret the available evidence as suggesting that
antidepressants carry more risk than generally recognized. If your husband was
doing well, the role of Prozac in the mixture of medications is taking might not
be such an issue. (I would still think so, but many of my college would
disagree.) However, because he is clearly not doing well, I think most mood
experts would look at the presence of Prozac as an important question (not
necessarily assuming that it is contributing to the poor outcome right now, but
certainly placing it high up on the list of potential explanations).
Of course, what are you going
to do with that information? It is going to be tricky, it appears, from the
account you provided (thank you for trying to be brief). If you cannot get your
husband to listen, you can take the risk of calling the psychiatrist directly
and leaving a message. This is risky because you may be perceived as meddling
(let alone questioning the psychiatrist's judgment). Some thoughts on how you
might phrase your comments can be found in my essay on
talking with doctors, although you
will have to adapt them as spouse (not patient, in this case).
Finally (remember there were
three different issues I wanted to address? This is the last one), what about
the weight gain? Unfortunately, this is a very common side effect from
medication treatment of bipolar disorder. Even more unfortunate, it can also be
caused by the illness itself. Probably most commonly, it comes from both. That
means that switching to medication approaches which do not cause weight gain is
not necessarily guaranteed to lead to weight loss. This is another big mess.
You'll find yet another essay on
weight gain in bipolar disorder on my website, but unfortunately it does not
contain any magic solutions, as you'll see.
A last thought along those
lines: at his body weight, "sleep apnea" is a common problem. This leads to
difficulty sleeping which makes symptom control more difficult as well.
Sometimes treating the sleep apnea if it is found to be present, can have a
dramatic impact on getting better symptom control. Indeed, substantial evidence
suggests that poor sleep can contribute directly to weight gain; and successful
treatment of sleep apnea can promote weight loss. So that is obviously worth
checking out. Your husband could ask his primary care doctor about that.
I hope something in all that
proves to be of use to you and your husband --/
Published October, 2008